Ice Storm, Jackson
- When
- January 13, 7:00 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Property damage
- $75,000
- Reported by
- Utility Company
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Up to one-quarter inch of ice accumulated on elevated surfaces, including trees and power lines. Ground surfaces were relatively warm following three days of high temperatures in the 50's and 60's.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Up to one-quarter inch of ice accumulated on elevated surfaces, including trees and power lines. Ground surfaces were relatively warm following three days of high temperatures in the 50's and 60's. Therefore, impacts on travel were quite minor due to the melting on pavement. The area with the worst icing was along the Route 13 corridor from Carbondale and Murphysboro eastward across Harrisburg. Along this corridor, around one-quarter inch of ice on trees and power lines resulted in isolated power outages and downed tree limbs. About 500 utility customers were without power across portions of the Marion-Carbondale area. The freezing rain occurred north of a stationary front that extended from southern Arkansas to southern Tennessee. High pressure over the Upper Mississippi Valley produced a cold northeast wind flow at the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 13, 5:20 AM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
520 AM CST Fri Jan 13 2017
.UPDATE...
Issued at 520 AM CST Fri Jan 13 2017
Updated for 12Z aviation forecast discussion.
&&
.SHORT TERM...(Today through tonight)
Issued at 300 AM CST Fri Jan 13 2017
Well the event we have been tracking for a week has finally arrived.
Latest radar trends show batch of showers finally starting to
move out of western KY. Additional precipitation is currently
moving northeast out of Arkansas and into parts of southeast
Missouri and other areas of freezing rain/drizzle are developing
over southern IL. No icing reports coming in at this time.
According to all available observational data, the freezing line is
currently running from about Van Buren/Piedmont MO to Cape Girardeau
MO to Dixon Springs IL to about Princeton IN. At this point, do not
see the freezing line sagging south a whole lot more, so the
advisory looks good, even with the bit of a buffer zone on the
southern end. Plus, there are a few sites in that buffer zone that
only have to drop a degree or so and be at freezing. In addition,
even in places where the temperature at the sfc may be a hair above
freezing, you could still have some freezing of more elevated
surfaces. As we gradually warm up later this afternoon and precip
lifts out of the counties, day shift might have a chance to trim off
some of the advisory early.
Assimilating all available short term models, the main consensus is
that over time this morning, the precipitation will be lifting
northward. However, as we have seen the past several days, model QPF
is very splotchy and varies greatly from model to model on exact
amounts. It almost looks convective in nature, so it is hard to
pinpoint, even at this juncture, how much exactly will fall and how
much of that will accumulate as ice, in areas at or below freezing.
If it does end up being more convective in nature (which it does
looking at the current radar), it will be harder for it to
accumulate but it still will be problematic. This was the case
yesterday morning up in the Chicago area and there were still major
travel issues up that way on untreated roads even with convective
type rain (even thunder). Therefore, no changes planned at this time
for the advisory.
We are still looking for the possibility of 0.15 to 0.20 inches
of ice accumulation across most of southern IL and north of a
Poplar Bluff to Benton MO line. Lesser amounts south of that MO
line and into southwest IN/adjacent parts of W. KY. Right now, the
ice accumulations totals are just shy of warning criteria in a
few counties. Given an average of all of the available QPF, we are
still targeting southwest IL and adjacent parts of SEMO with the
highest ice accumulations at this time, which has at least been
consistent with several of our previous forecasts. The latest NAM
and HRRR shows some fairly high QPF over parts of SEMO/Southern IL
but given how model QPF has been, not comfortable upgrading to
warning anywhere just yet.
Later this afternoon and especially early this evening...most areas
should see a brief reprieve from the precipitation, except for
possibly the far northern areas. However, precipitation starts
filling back in after midnight. The freezing line will be flirting
with our northern and northwestern counties during the evening and
overnight hours. The day shift will need to assess later in the day
whether or not part of the advisory may need to be extended if it
looks like we may still have problems in the aforementioned areas.
.LONG TERM...(Saturday through Thursday)
Issued at 300 AM CST Fri Jan 13 2017
Average confidence in the long term due to continued subtle model
differences and daily chances for precipitation. Still looks like
it's going to be a soggy period for the most part but at least
temperatures will remain well above normal through the period.
The long term period starts out with an E-W oriented quasi-
stationary frontal boundary to the south of our CWA. As a result,
overrunning precipitation is a good bet over most of the area on
Saturday, especially across the central sections of our CWA.
Precipitation chances lessen somewhat Saturday night with rising H5
heights. Areas just outside of but adjacent to our far northern and
northwestern counties could see a brief period of freezing rain late
Saturday night where temperatures may dip to the freezing mark.
Precipitation chances diminish from south to north Sunday afternoon
as the boundary begins to lift northward across the area in response
to a storm system lifting northeast out of the four corners region.
The boundary is forecast to be north of our CWA by 12Z Monday thus
putting us in the warm sector. Therefore precipitation chances
should be somewhat limited and mainly confined to the western and
northwestern sections where moisture will be deepest Sunday and
Sunday night.
On Monday the aforementioned system pushes a cold front toward our
region as it lifts northeast across the central plains.
Precipitation chances increase from the west Monday with the
approach of the front and continue to increase Monday night as the
boundary moves into our CWA. Instability still not too impressive in
these two periods, but where there was a lack of surface based and
elevated instability, used a K index of 30 or more to try and
delineate areas where thunder was most likely.
Due to parallel flow aloft the boundary will slow its eastward
movement Tuesday and Tuesday night. Precipitation chances should
remain elevated in these two time frames as a surface low develops
on the boundary in response to a short wave lifting northeast out of
the southern plains, however the axis of highest probability will
shift slightly south and east with time. Limited instability begins
to shift southeast along with the boundary, so limited thunder to
the southeast half of our CWA.
In the wake of the aforementioned system, a short wave tracking
across our CWA on Wednesday might tend to hold back the eastward
progression of precipitation a bit, but not beyond that period.
Not happy with pops Wednesday night and Thursday. The latest GFS,
ECMWF, and Canadian model runs show no precipitation in these
periods. With no deep layer moisture, no upper support, and high
pressure overspreading the area, it should remain dry. The problem
is that FB is still hanging onto precipitation from goodness knows
where and wants to put it into the grids. Backed pops off as much as
I could without hopefully not standing out too much from the
neighbors.
&&
.AVIATION...
Issued at 520 AM CST Fri Jan 13 2017
A band of rain and freezing rain will move north throughout the
morning hours. Freezing rain will only occur at KCGI and possibly
at KEVV but only through about 18Z. By afternoon (after 18Z),
precipitation will be impacting just KEVV/OWB and should end by
around 03Z. Cigs will lower to MVFR and could drop below that at
times with MVFR or lower vsbys at times as well. Once the main
band of rain moves north of the sites, drizzle and fog should keep
IFR or LIFR conditions going into the evening, as moisture is
trapped beneath a very low-level inversion.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Freezing Rain Advisory until 6 PM CST this evening for ILZ080-
081-084>086-088>094.
Freezing Rain Advisory until 6 PM CST this evening for
ILZ075>078-082-083-087.
MO...Freezing Rain Advisory until 6 PM CST this evening for MOZ076-
086-087-100-107>111.
IN...Freezing Rain Advisory until 6 PM CST this evening for INZ081-
082-085>087.
KY...Freezing Rain Advisory until 6 PM CST this evening for KYZ014-
018.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 337 AM CST FRI JAN 13 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-141100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 337 AM CST FRI JAN 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS, SOUTHWEST INDIANA, WESTERN KENTUCKY, AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FREEZING RAIN ADVISORY IS IN EFFECT TODAY ALONG AND NORTHWEST OF A LINE FROM HENDERSON KENTUCKY TO POPLAR BLUFF MISSOURI...INCLUDING ALL OF SOUTHERN ILLINOIS UNTIL 600 PM. ICE ACCUMULATIONS WILL BE HIGHEST FROM NORTH AND WEST OF A LINE FROM MARBLE HILL MISSOURI TO CARBONDALE ILLINOIS...WHERE UP TO ONE QUARTER INCH OF ICING IS POSSIBLE. PLEASE REFER TO THE FREEZING RAIN ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CHANCES OF THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA MONDAY THROUGH TUESDAY EVENING. NO WIDESPREAD SEVERE IS EXPECTED. LIGHTNING AND LOCALLY HEAVY DOWNPOURS WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTER REPORTS OF ICING WOULD BE APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 AM CST FRI JAN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM FREEZING RAIN CARBONDALE 37.72N 89.22W
01/13/2017 U0.00 INCH JACKSON IL TRAINED SPOTTER
ICING ON ELEVATED SURFACES. OVERPASSES, CARS AND SIGNS.
&&
SMITTYThe national radar mosaic for the moment the first event began.
15 winter weather, 4 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670588, 670589, 670590, 670591, 670592, 670593, 670594, 670595, 670596, 670597, 670598, 670599, 670600, 670601, 670602, 670603, 670604, 670605, 670606.